New to PMR

On a cruise at the beginning of April 2016 I got a sore right arm. I thought I had hurt my arm lifting my heavy suitcase.  Five days before the end  of the cruise my other arm hurt and my buttocks.  My husband was helping me out of bed. When  home my  doctor did blood tests and diagnosed PMR.  I guessed this myself as I have other auto imm. disorders.  Doctor put me on 20mg of Pred.  Miracle! my pains disappeared but I felt spaced out, exhausted and had  a continuous headache.  She gave me information to read about a plan we would undertake.  I pointed out  that the guidelines  said you should start at 15 mg. She told me to come down to 15 immediately which I did three days ago.  My pains have all returned and I still have the headache and the spaced out feeling.  She is contacting me in a few days to see how I am.  I feel a bit lost.

9 Replies

oldestnewest
  • I'm a bit concerned about the headache - what is it like? Do you have any other "head" symptoms: pain in your jaw when chewing, scalp pain, visual symptoms, for example? 

    PMR can appear on its own, or it can appear as a prelude to GCA and the symptoms of that tend not to respond to just 15mg. In fact, the most recent recommendations are suggesting a dose between 12.5mg and 25mg to start with in PMR, never above 30mg. That is the sort of level they used to use - but their concern about pred led them to recommend lower starting doses, believing that would reduce the problems so many people have with pred. It is possible that many patients do better in the long run with a higher starting dose.

    Some people simply cannot cope with such big changes in dose - and it is recommended no drop should be more than 10% of the current dose. Five mg is 25% of a 20mg dose. If it were me I;d go back to 20mg until the symptoms have settled down and then reduce 1mg at a time- 1mg ever 3 weeks is still faster than a 5mg drop that doesn't work.

    Or try this:

    healthunlocked.com/pmrgcauk...

  • May, I guess your blood tests showed raised markers of inflammation if your GP diagnosed PMR following the results.  It sounds as though the diagnosis is on the right tracks as you had such a good response to the 20mg starting dose, and had you just decreased to 17.5 in the first instance, you may have continued more smoothly. 20mg to 15mg is quite a large drop so a bit of a shock to the body, not to mention losing control of the inflammation.  You haven't said if your GP repeated the blood tests before the reduction but if they were raised at diagnosis they should be repeated before any reduction.  

    As PMRpro has said, the head pain is a bit of a worry in that it could be related to the linked condition, Giant Cell Arteritis in which case you will need a much higher dose to control the inflammation and protect your eyesight.  If you suddenly develop any problems with your vision, such as pain or blurring, do seek immediate advice...at A&E if necessary.

    If it were me, I would increase the dose back up to 20mg immediately to resolve the returning pain, but still seek urgent advice about the head pain to rule out GCA.

    I hope you feel better soon so that you can book another cruise to make up for the pain that must have spoilt your recent one.

  • Is it normal to have this spaced out feeling on Prednisolone.  I feel I cannot think straight and feel so exhausted.  I am sleeping when I go to bed than wake uo at about 4 am and cannot get back to sleep.  My fingers also feel tingly and strange...like when you are in a hot country and they swell up a bit...although they do not look swollen.  Sorry if this is a bit rambling.

  • I feel like that. Don't know if it's normal or not though sorry. I will ask my dr next week

  • Thank you

  • Totally agree with both Celtic and PMRpro - no change there then!  But please keep monitoring your head problems. 

  • The normal starting dose is usually 15mg - 20mg, I agree with Celtic and would go back to 20mg, get stable, check your bloods, then slowly reduce. Steroids cause you to feel spaced out, I am with the fairies most of the time. Sleep problems is another side effect. I cannot get to sleep in the first place so just listen to the BBC World Service. A symptom of PMR is fatigue, all the steroids do is reduce the inflammation and thus the pain, they have no effect in curing the PMR. You have an illness and need to look after yourself.

    As the others say I should check on the headache as it could be GCA, although I had slight headaches off and on when I first started on pred. How bad are the headaches? Have you jaw pain when eating? Have you a tender scalp? How is your vision? I should check with your doctor asap.

  • Thank you Piglette,  you made me smile.

  • Smiling is important with PMR. I try and pamper myself and have special things that I can look forward to. 

You may also like...